Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 6, 2014, 4:03 PM PDT for Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 4:03 PM PDT (23:03 UTC)
- Expired
- Aug 6, 2014, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, CA
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WGUS55 KREV 062303 FFWREV CAC091-070200- /O.NEW.KREV.FF.W.0019.140806T2303Z-140807T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 403 PM PDT WED AUG 6 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITY OF SIERRAVILLE... * UNTIL 700 PM PDT * AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS PRODUCING TORRENTIAL RAINFALL OF 1 INCH OR MORE IN 20 MINUTES. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY AND WILL AFFECT HIGHWAY 89 SOUTH OF SIERRAVILLE NEAR COLD CREEK AND COTTONWOOD CREEK CAMPGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3960 12037 3961 12026 3947 12025 3947 12037 $$ JHW
2 follow-up statements
973 WGUS75 KREV 062356 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 456 PM PDT WED AUG 6 2014 CAC091-070200- /O.CON.KREV.FF.W.0019.000000T0000Z-140807T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA CA- 456 PM PDT WED AUG 6 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR CENTRAL SIERRA COUNTY... AT 450 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE POTENTIAL FLASH FLOODING FROM AN EARLIER THUNDERSTORM OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OFCREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3960 12037 3961 12026 3947 12025 3947 12037 $$ JHW
474 WGUS75 KREV 070101 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 601 PM PDT WED AUG 6 2014 CAC091-070110- /O.CAN.KREV.FF.W.0019.000000T0000Z-140807T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA CA- 601 PM PDT WED AUG 6 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SIERRA COUNTY... RAINFALL FROM THE THUNDERSTORM EARLIER ENDED BEFORE 5 PM AND THE THREAT FOR FLASH FLOODING HAS NOW PASSED SO THE WARNING IS CANCELED. LAT...LON 3960 12037 3961 12026 3947 12025 3947 12037 $$ JHW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 6, 1:40 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 140 PM PDT WED AUG 6 2014 .SYNOPSIS... MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK. && .SHORT TERM... STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3 OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET. PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS. LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS RISE TO NEAR AVERAGE GIVEN BETTER HEATING. ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST. 20 .LONG TERM...SATURDAY THROUGH WEDNESDAY... FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS. UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES && .AVIATION... SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10% CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE. RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20% FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 1:39 PM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 139 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062100- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 139 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORM NEAR MONO LAKE... AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. && LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899 TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881 TF
Special weather statement, Aug 6, 2:39 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 239 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062230- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 239 PM PDT WED AUG 6 2014 ...STRONG STORM WITH HEAVY RAINFALL NEAR MONO LAKE... AT 233 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND OCCASIONAL LIGHTNING ABOUT 5 MILES EAST OF MONO LAKE. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. MOTORISTS ALONG HIGHWAY 120 MAY ENCOUNTER BLINDING DOWNPOURS AND STANDING WATER. && LAT...LON 3840 11898 3839 11866 3775 11869 3781 11903 TIME...MOT...LOC 2135Z 090DEG 12KT 3796 11886 TF
Special weather statement, Aug 6, 3:28 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT WED AUG 6 2014
CAZ073-NVZ001-062330-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
328 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM SOUTH OF BRIDGEPORT...
AT 323 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CONWAY SUMMIT...OR 7 MILES
SOUTH OF BRIDGEPORT. THIS STORM WAS NEARLY STATIONARY.
HEAVY RAIN WITH AMOUNTS NEAR ONE INCH IN 30 MINUTES...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
MOTORISTS TRAVELING ALONG HIGHWAY 395 WILL ENCOUNTER BLINDING
DOWNPOURS AND STANDING WATER ON THE ROADWAY.
&&
LAT...LON 3843 11945 3850 11903 3784 11892 3782 11922
3790 11923 3790 11926 3795 11932 3805 11932
3809 11939
TIME...MOT...LOC 2225Z 024DEG 2KT 3816 11918
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:39 PM PDT | Special Weather Statement | REV | Mono | 21 min |
| Aug 6, 2:39 PM PDT | Special Weather Statement | REV | Mono | 51 min |
| Aug 6, 3:28 PM PDT | Special Weather Statement | REV | Mono | 62 min |
| Aug 6, 3:57 PM PDT | Areal Flood Advisory | REV | Mono | 108 min |
| Aug 6, 4:47 PM PDT | Special Weather Statement | REV | Sierra | 43 min |
| Aug 6, 4:52 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 38 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.